Which medications may cause tardive dyskinesia (TD)?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

TD can be caused by long-term treatment with dopamine antagonists. It can also be caused by both high-potency and low-potency traditional neuroleptics, including long-acting depot formulations (eg, decanoate and enanthate). Greater D2 dopamine receptor blockade at the trough levels of the neuroleptics may be associated with a greater degree of TD. [12] Amisulpride has been associated with TD, [13, 14] but in general, newer atypical antipsychotic agents, including olanzapine and risperidone (and its metabolite paliperidone [15] ), appear to carry less risk of TD. [16]

The antiemetic metoclopramide, a potent D2 dopamine receptor antagonist, may cause TD, particularly in elderly patients. TDs have also been reported with the use of antihistamines, fluoxetine, amoxapine (a tricyclic antidepressant), and other agents (see Table 2 below).

Table 2. Medications Causing Tardive Dyskinesia (Open Table in a new window)

Category

Agents

Antipsychotic agents (ie, neuroleptics)

Butyrophenones: droperidol, haloperidol, dibenzodiazepines, loxapine

Diphenylbutylpiperidines: pimozide

Indolones: molindone

Phenothiazines: chlorpromazine, fluphenazine, mesoridazine, perphenazine, thioridazine, trifluoperazine

Thioxanthenes: thiothixene

Newer atypical antipsychotic agents (sporadically linked to TDs)

Olanzapine

Quetiapine

Risperidone

Paliperidone

Amisulpride

TD = tardive dyskinesia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!